The US Food and Drug Administration (FDA) will consider revising the labels of the osteoporosis drugs bisphosphonates in light of a new report stating that long-term bisphosphonate use may increase the risk for unusual femur fracture, the agency announced today.
The report did not assert a causal relationship between bisphosphonates and atypical femur fractures—clean, horizontal breaks occurring with minimal or no trauma—but its guidance on how to prevent these fractures, if followed, could significantly reduce use of the drugs.
The report, published today in the Journal of Bone and Mineral Research, was issued by a task force assembled by the American Society for Bone and Mineral Research. The task force reviewed 310 cases involving atypical femur fractures and found that 94% of the patients had taken bisphosphonates, most for more than 5 years. The majority experienced telltale pain in their groin and thigh weeks or months before a fracture occurred.
The task force recommended that even though atypical femur fractures are rare, the labels of bisphosphonates should be revised to warn about this possible risk. Furthermore, an international registry of patients with such fractures should be established to track these cases and help researchers understand clinical and genetic risk factors, as well as optimal surgical and medical management. Along those lines, new diagnostic and procedural codes are needed for atypical femur fractures to improve case reporting and analysis, according to the task force.
“Atypical femoral fractures are of concern and more information is urgently needed, both to assist in identifying patients at particular risk and to guide decision-making about duration of [bisphosphonate] therapy,” the authors of the report write.
“I can remember when we had nothing”
To prevent atypical femur fractures, the task force issued the following guidance:
- Patients considered at low risk for osteoporosis-related fractures “should not be started on [bisphosphonates].”
When patients have osteoporosis in the spine and normal or only moderately reduced femoral neck or total hip bone mineral density, clinicians could consider alternative treatments such as raloxifene or teriparatide, depending on the severity of the patient’s condition.
Clinicians should annually reevaluate the continued use of bisphosphonate therapy after 5 years.
Elizabeth Shane, MD, task force cochair and lead author of the report, told Medscape Medical News that the task-force guidance could change physicians’ prescribing habits in major ways.
Dr. Shane, a professor of medicine at Columbia University, New York City, said it has been “extremely common” in recent years for physicians to prescribe bisphosphonates for patients at low risk for osteoporosis-related fractures, although this practice is slowly waning. Many women diagnosed with osteopenia have fallen into this category, Dr. Shane said.
“I see a lot of women in their early 50s who have been put on [bisphosphonates] for osteopenia,” she said. “We used to think it was an appropriate drug to use to avoid bone loss associated with menopause and aging. Now we’re trying to guide physicians toward treating older women at a much higher risk of fractures than a typical woman with osteopenia in her 50s. It’s been a gradual shift.”
Dr. Shane recommended that clinicians visit the Web site of the National Osteoporosis Foundation, which offers anonline tool called FRAX that can help them assess the fracture risk of their patients.
Despite the clinical precautions contained in the task force report, Dr. Shane reiterated that no one knows whether bisphosphonates cause atypical femur fractures. “It may be a patient’s genetic make-up,” she said.
She also stressed that bisphosphonates remain a valuable drug in the fight against osteoporosis, preventing far more fractures than they might possibly trigger.
“I can remember when we had nothing,” said Dr. Shane. “People kept getting hunched over, with multiple fractures in their spines.
“Atypical femur factures are horrible, but are so spine and hip fractures,” she pointed out.
More information about today’s FDA announcement is available on the agency’s Web site.
To report adverse events related to bisphosphonates, contact MedWatch, the FDA’s safety information and adverse event reporting program, by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch, or by mail to MedWatch, FDA, 5600 Fishers Lane, Rockville, Maryland 20852-9787.
Of the 27 authors, lead author Dr. Shane and 20 others have disclosed various relevant conflicts of interest. A list is available in the full task force report.
J Bone Miner Res. Published online September 14, 2010.
Robert Lowes • Medscape Medical News © 2010